A Heavy Price for Lightness: Pulmonary Embolism Following Tirzepatide Initiation

Read full text
Authors: Muhammad Aleem, Hassan Ur Rehman
Cited by: 2
References: 13

Abstract

Background/Objective Pulmonary embolism (PE) is a multifactorial thromboembolic disorder, with obesity and inherited thrombophilia among its recognized risk factors. Tirzepatide, a dual glucose-dependent insulinotropic polypeptide and glucagon-like peptide-1 receptor agonist, is increasingly used for weight management, but its relationship with thromboembolic events is unclear. The objective of this report is to describe a patient with PE occurring shortly after initiation of tirzepatide, highlighting a distinctive clinical scenario in a patient with underlying predisposing factors. Case Report A 35-year-old woman with a body mass index of 42 kg/m 2 presented with 1 day of right-sided pleuritic chest pain and dyspnea. She denied fever, hemoptysis, palpitations, calf swelling, recent travel, surgery, trauma, or oral contraceptive use. Three weeks earlier, she had started tirzepatide 2.5 mg weekly for weight management. Examination revealed tachycardia at 103 beats per minute, with otherwise unremarkable cardiopulmonary findings. Laboratory evaluation showed a D-dimer level of 607 ng/mL (reference

Fields of Study & Subjects

Atrial Fibrillation Management and Outcomes Venous Thromboembolism Diagnosis and Management Blood Coagulation and Thrombosis Mechanisms

Publication details

Journal / source
AACE Endocrinology and Diabetes
Publisher
Elsevier BV
Volume
13
Issue
5
Pages
728–731
Publication date
17 February 2026
Language
EN